Maryland, 2007Damaging Winds in Maryland, August 9, 2007
August 9, 2007 · NWS LWX · 6 events in 4 counties and zones
A strong cold front combined with a humid and unstable air mass across the Mid Atlantic on August 9th. Scattered showers and thunderstorms developed across western and central Maryland during the late morning and spread east towards the Baltimore metro and into lower southern Maryland during the early and mid afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front combined with a humid and unstable air mass across the Mid Atlantic on August 9th. Scattered showers and thunderstorms developed across western and central Maryland during the late morning and spread east towards the Baltimore metro and into lower southern Maryland during the early and mid afternoon. Several of these storms became severe, producing large hail and damaging winds that downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 9:13 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 9, 9:13 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1013 AM EDT THU AUG 9 2007
.SYNOPSIS...
A HUMID AIRMASS WILL REMAIN OVER THE AREA TODAY ALTHOUGH
TEMPERATURES WILL BE COOLER. A COLD FRONT WILL APPROACH THE AREA
LATE TODAY AND TRACK SOUTH OF THE REGION BY LATE FRIDAY. HIGH
PRESSURE WILL BUILD OVER THE AREA FOR THE WEEKEND. ANOTHER COLD
FRONT WILL TRACK ACROSS THE AREA LATE MONDAY INTO TUESDAY. HIGH
PRESSURE WILL RETURN FOR MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
HV COORDINATED SVR TSTM WTCH W/ SPC BASED ON STRONG CELLS IN VCNTY
JST MOVG SEWD ALONG STATIONARY BNDRY. W/ THIS MUCH PTNL ENERGY AVBL
AND NO CAP IN EITHER OUR OR APG SNDGS STORMS WL BE ABLE TO GROW.
WOODY
&&
.SHORT TERM /FRIDAY/...
INTERESTING FORECAST FOR THIS AFTERNOON AND TONIGHT. CURRENT
THINKING WOULD SUGGEST WE WILL HAVE TWO ROUNDS OF CONVECTION. THE
FIRST ROUND WILL DEVELOP AS WIDELY SCATTERED THUNDERSTORMS THIS
AFTERNOON. CONVECTIVE TEMPS SHOULD BE QUICKLY REACHED. SREF ALSO
FORECASTING A BETTER THAN 50 PERCENT CHANCE OF CAPE GREATER THAN
2000 J/KG. LAPSE RATES WILL ALSO STEEPEN WITH A PUSH OF DRY AIR
ALOFT INTO AREA. THE SECOND ROUND OF CONVECTION WILL OCCUR WITH
TRAILING TROF AXIS FROM SURFACE LOW MOVING ACROSS PA TONIGHT. STORM
MOVEMENT WILL BE SE AT 15 MPH. FORECAST WINDS UNI-DIRECTIONAL
WITH WEAK SHEAR. MAIN THREAT FROM AFTERNOON AND EVENING
CONVECTION WILL BE VERY HEAVY RAIN WITH PWATS JUST OVER 2.00
INCHES. POSSIBLE BOW-TYPE STRUCTURES IF WE GET A ORGANIZED LINE/S
FORMING THIS EVENING. ISOLATED DAMAGING WINDS AND HAIL POSSIBLE.
ITS QUITE POSSIBLE CONVECTION COULD CONTINUE THROUGH LATE TONIGHT.
NAM INDICATES A SECONDARY MCS WILL PASS BY TO OUR NORTH AFTER
MIDNIGHT. SPC HAS OUR AREA OUTLINED UNDER SLIGHT RISK FOR SEVERE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
RESIDUAL SCATTERED CONVECTION AND LIGHTER ACTIVITY WILL PUSH SE
ACROSS THE MID ATLANTIC LATE FRI INTO EARLY SAT MORN AHEAD OF THE
UPPER TROF WHICH QUICKLY EXISTS THE COAST DURING THE DAY SAT. SFC
HIGH PRESSURE BUILDS INTO THE EASTERN GREAT LAKES AND NORTHEAST ON
SUNDAY. RAISED TEMPS SLIGHTLY FOR THE WEEKEND AS HIGH PRESSURE
APPROACHES AND INFLUENCES THE AREA MORE THAN PREVIOUSLY SHOWN.
HUMIDITY LEVELS ARE NOT EXPECTED TO FLUCTUATE MUCH DURING THE
EXTENDED...WITH SOUTHERN STREAM RETURN FLOW UP AND ALONG THE
ATLANTIC COAST THRU MUCH OF NEXT WEEK.
GFS DEVELOPS AN MCS OVER THE UPPER MIDWEST THAT CONTINUES
ALL THE WAY TO THE EAST COAST...WHILE CONJOINING WITH THE BOOKEND
OF WEAKENING COLD FRONT OVER THE LOWER GREAT LAKES REGION. THE
MODEL DEVELOPS CONVECTION IN THE LEE OF THE BLUE RIDGE...FROM MD TO
SC. THIS DOES NOT LOOK TO BE A PLAUSIBLE SCENARIO...THOUGH ANY
AMOUNT OF MID AND UPPER LEVEL ENERGY THAT SKIRT ACROSS THE REGION
MIGHT BE RESPONSIBLE FOR ISOLATED ACTIVITY THROUGHOUT THE MID
ATLANTIC MON AND TUES OF NEXT WEEK. AS THIS WEAK COLD FRONT IS
MAKING A SLOW EXIT OFF THE COAST...ANOTHER UPPER WAVE WILL BEGIN
MOVING ACROSS THE GREAT LAKES...WITH ANOTHER WEAK SFC BOUNDARY
MOVING OFF TO THE NORTH AND EAST. ONE KEY FEATURE THAT WILL BE A
MAJOR PLAYER IN NEXT WEEK/S CONDITIONS IS THE POSITION OF THE UPPER
HIGH OVER THE CENTRAL PLAINS. LATEST LR MODELS ARE BRINGING THE HIGH
CENTER FURTHER SOUTH AND WEST...WHICH WOULD BE MORE FAVORABLE FOR AN
ACTIVE SCENARIO OVER THE MID ATLANTIC THROUGH LATE NEXT WEEK.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS ALL TERMINALS THIS
AFTERNOON AND EVENING. DAMAGING WINDS PSBL.
SHOULD REMAIN DRY OVER THE WEEKEND. NEXT COLD FRONT AND ASSOCIATED
THUNDERSTORMS... WILL TRACK INTO AREA LATE MONDAY INTO TUESDAY.
&&
.MARINE...
A WEAK BOUNDARY WILL REMAIN OVER THE WATERS WILL BE THE FOCUS FOR
AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHERN
BAY. A COLD FRONT WILL PASS THROUGH LATER ON FRIDAY...THEN HIGH
PRESSURE WILL BUILD IN BEHIND THIS FRONT FOR THE WEEKEND THROUGH
EARLY NEXT WEEK. ANOTHER COLD FRONT WILL APPROACH AREA LATE MONDAY
AND TUESDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 9, 9:39 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 AM EDT THU AUG 9 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-101045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1039 AM EDT THU AUG 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF HIGH HUMIDITY...HOT TEMPERATURES AND A WEAK
FRONT OVER THE AREA WILL TRIGGER STRONG THUNDERSTORMS LATE THIS MORNING
AND THIS AFTERNOON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
CENTRAL MARYLAND...THE EASTERN PANHANDLE OF WEST VIRGINIA...
NORTHERN VIRGINIA..AND THE DISTRICT OF COLUMBIA. THE POTOMAC RIVER
AND THE NORTHERN CHESAPEAKE BAY ARE ALSO AT RISK.
VERY HEAVY RAINFALL AND DAMAGING WINDS ARE THE MAIN THREATS WITH
THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL SWEEP INTO EASTERN VIRGINIA...MARYLAND AND
PORTIONS OF THE CHESAPEAKE BAY FRIDAY AFTERNOON AND TRIGGER
THUNDERSTORMS. A FEW STORMS COULD BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION HAS BEEN MADE.
In the hours before
Special weather statement, Aug 9, 9:40 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT THU AUG 9 2007
MDZ003>005-009-502-VAZ042-WVZ051>053-091700-
WASHINGTON MD-CARROLL MD-FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
JEFFERSON WV-BERKELEY WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
1040 AM EDT THU AUG 9 2007
...SEVERE WEATHER LIKELY TO IMPACT NORTH CENTRAL MARYLAND...EXTREME
EASTERN WEST VIRGINIA...AND EXTREME NORTHERN VIRGINIA BETWEEN 11:00
AM AND 1:00 PM...
AT 1040 AM EDT...A LARGE THUNDERSTORM COMPLEX WITH A HISTORY OF
PRODUCING WIND DAMAGE AND FLASH FLOODING WAS MOVING NORTHWEST TO
SOUTHEAST ACROSS SOUTHERN PENNSYLVANIA NEAR EVERETT AND
MCCONNELLSBURG.
THIS COMPLEX WILL REACH THE HAGERSTOWN MARYLAND AND BERKELEY SPRINGS
WEST VIRGINIA AREA AROUND 11:15 AM...FREDERICK MARYLAND AND NORTHERN
LOUDOUN COUNTY VIRGINIA AROUND NOON...AND THE WESTERN PORTION OF THE
BALTIMORE METROPOLITAN AREA AROUND 1:00 PM.
DAMAGING WIND AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE LIKELY
AS THESE STORMS PASS THROUGH THE REGION. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN THE LIKELY CASE WARNINGS ARE ISSUED...AND BE
PREPARED TO TAKE SHELTER.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS ENTIRE AREA UNTIL
4:00 PM.
Thunderstorm Wind, Washington
- When
- August 9, 10:30 AM EST
- Where
- Washington County, Halfway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.620, -77.730
Washington County Emergency Management reported a power line down in Halfway, MD.
Thunderstorm Wind, Frederick
- When
- August 9, 11:00 AM EST
- Where
- Frederick County, Frederick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.420, -77.420
A newspaper reported trees down on West Second Street near Upper College Terrace in downtown Frederick, MD.
Thunderstorm Wind, Carroll
- When
- August 9, 11:07 AM EST to 11:10 AM EST
- Where
- Carroll County, New Windsor to Westminster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.550, -77.100
Carroll County Emergency Management reported trees down on Clear Ridge Road in New Windsor. Law Enforcement reported trees and power lines down on Little Town Pike and Gorsuch Road in Westminster.
Thunderstorm Wind, St. Mary'S
- When
- August 9, 2:04 PM EST
- Where
- St. Mary'S County, Mechanicsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.430, -76.730
St. Mary's County Emergency Management reported trees down on Baptist Church Road in Mechanicsville, MD.
Thunderstorm Wind, Frederick
- When
- August 9, 5:55 PM EST
- Where
- Frederick County, 1 mi W of Rocky Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.600, -77.339
The Fire and Rescue Department reported trees down on power lines on Route 77 and Old Mill Road west of Rocky Ridge, MD.
Thunderstorm Wind, Carroll
- When
- August 9, 6:10 PM EST
- Where
- Carroll County, Westminster
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.580, -77.000
The local Fire and Rescue reported trees and wires down in Westminster, MD.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, August 9, 20071 death · $3.6 million · EF1 · 25 events
- Tornado and Flash Flooding in Pennsylvania, August 9, 2007$17 million · EF0 · 55 events
- Heat in Alabama, August 9, 20071 death · 1 event
- Flash Flooding and Hail in Ohio, August 9, 2007$1.2 million · 75 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, August 9 to 10, 2007$358,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, August 9, 2007$116,000 · 1 in hail · 26 events
- Flash Flood and Hail in West Virginia, August 9, 2007$200,000 · 1 in hail · 11 events
- Damaging Wind and Lightning Strikes in Indiana, August 9, 2007$150,000 · 55 kt wind · 3 events
- Damaging Winds in Virginia, August 9, 2007$50,000 · 65 kt wind · 2 events
- Damaging Wind in Arizona, August 9, 2007$25,000 · 61 kt wind · 1 event
- Lightning Strike in Indiana, August 9, 2007$20,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 9 to 10, 20071.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51836, 51837, 51838, 51841, 51839, 51840.